California, 2003

Wildfire in California, July 12, 2003

July 12, 2003 · NWS SGX · 1 event in 1 county or zone

An six acre brush fire forced the closure of Highway 79 for several hours. No structures were damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An six acre brush fire forced the closure of Highway 79 for several hours. No structures were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 12, 1:30 PM PST, 5 hours earlier.

Area forecast discussion, Jul 12, 1:30 PM PST, 5 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT SAT JUL 12 2003

.SYNOPSIS...A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL CONTINUE
COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS...LINGERING
NEAR SOME BEACHES INTO THE AFTERNOONS. MOISTURE IN SOUTHERLY FLOW
ALOFT WILL BRING PERIODIC CLOUDINESS. OTHERWISE...STRONG HIGH PRESSURE
ALOFT WILL KEEP THE WEATHER FAIR WITH HOT DAYS INLAND. THE HIGH WILL
WEAKEN A LITTLE NEXT WEEK FOR SLIGHT COOLING.

.DISCUSSION...THERE WAS A VERY WEAK EDDY THIS AM. LOW CLOUDS AND FOG
WERE MAINLY CONFINED TO THE IMMEDIATE COAST AND EXTENDED JUST LOCALLY
INLAND. THE 12Z NKX SOUNDING HAD A STRONG INVERSION BASED BELOW
1000 FT AND WAS MORE UNSTABLE THAN 24 HOURS PREVIOUS. DEBRIS CLOUDS
FROM MEX MOISTURE BROUGHT SOME MID AND HI CLOUDS. INCREASING ONSHORE
GRADIENTS WITH 6-7 MB SAN-IPL.

STRONG HI PRESSURE WILL CONTINUE OVER THE SW THROUGH THE SHORT TERM.
A LOW...STRONG INVERSION WILL MAINTAIN NIGHT AND MORNING COASTAL LOW
CLOUDS AND FOG AND STRATUS MAY LINGER NEAR SOME OF THE BEACHES INTO
THE AFTERNOONS. MOISTURE IN S AND SE FLOW ALOFT WILL REMAIN MOSTLY
ABOVE 700 MB FOR PERIODIC MID AND HI CLOUDS. PROGS INDICATE DECREASE
IN THE MID LEVEL MOISTURE SUN AND MON WHICH WILL RESULT IN WARMING FOR
THE AREAS THAT HAD A LOT OF MID CLOUDS AND HIGHER RH TODAY. THERE WILL
BE SOME AFTERNOON CU OVER THE MOUNTAINS BUT PROBABLY NO PRECIP...
ALTHOUGH WILL HAVE TO WATCH CONVECTIVE DEVELOPMENT. OTHERWISE...FAIR
WITH HOT DAYS IN THE INLAND AREAS...MOUNTAINS AND DESERTS. THE SEA
BREEZE WILL MODERATE MAX TEMPS NEAR THE COAST. HIGH ASTRONOMICAL TIDES
WILL CONTINUE THE POSSIBILITY OF MINOR TIDAL OVERFLOW THROUGH MON
NIGHT.

LONGER RANGE PROGS INDICATE THE UPPER HI WILL VERY SLOWLY WEAKEN NEXT
WEEK FOR A SLIGHT COOLING TREND. A LITTLE MORE MOISTURE IN SE FLOW
ALOFT COULD BRING A BETTER CHANCE OF MOUNTAIN THUNDERSTORM TOWARD THE
END OF NEXT WEEK.

.SAN...MARINE WEATHER STATEMENT...SEE LAXMWSSGX.
Hazardous weather outlook, Jul 12, 6:11 AM PST, 12 hours 19 minutes before
CAZ042-043-048-050-055>058-060>062-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIMES.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego

When
July 12, 6:30 PM PST to 9:00 PM PST
Where
San Diego County, Lake Henshaw
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365775.